Hail, Wichita
- When
- August 25, 4:26 PM CST
- Where
- Wichita County, Lydia
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.280, -101.300
An isolated supercell thunderstorm moved north across Wichita county late in the afternoon producing penny to quarter size hail from Lydia to Leoti. Early that same evening, another stronger supercell developed over Greeley county and moved straight north over Wallace and western Sherman counties before weakening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
An isolated supercell thunderstorm moved north across Wichita county late in the afternoon producing penny to quarter size hail from Lydia to Leoti. Early that same evening, another stronger supercell developed over Greeley county and moved straight north over Wallace and western Sherman counties before weakening. This storm dropped hen egg hail near Weskan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 25, 1:46 PM CST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 146 PM MDT MON AUG 25 2014 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 144 PM MDT MON AUG 25 2014 UPPER FLOW WILL BE SOUTHWEST TONIGHT THROUGH TUESDAY. SURFACE HIGH PRESSURE WILL RESIDE OVER THE NORTHERN AND CENTRAL PLAINS. A SURFACE FRONT WILL BE DRAPED FROM EAST TO WEST ACROSS THE CENTRAL PART OF KANSAS. THE MODELS BRING A SHORTWAVE INTO THE FA TONIGHT AND AGAIN TUESDAY AFTERNOON. THERE IS PLENTY OF LIFT ACROSS THE FA TONIGHT ALONG WITH MONSOONAL MOISTURE. PLAN TO GO WITH LIKELY TO DEFINITE POPS FOR TONIGHT. STORMS WILL LINGER OVER THE EASTERN FA TUESDAY MORNING. THE NEXT SHORWAVE COMES OUT TUESDAY AFTERNOON WITH SIMILAR MOISTURE AND LIFT. PLAN TO GO WITH A 40 PERCENT CHANCE IN THE SOUTHWEST AND A 30 PERCENT CHANCE ACROSS THE REST OF THE FA. MIN TEMPERATURES TONIGHT WILL COOL TO THE LOWER 60S. MAX TEMPERATURES TUESDAY ARE EXPECTED IN THE 80S. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 1256 PM MDT MON AUG 25 2014 UPPER LOW WILL GRADUALLY SWING OUT OF THE GREAT BASIN AND ACROSS THE CENTRAL ROCKIES AND ADJACENT PLAINS THROUGH THE REMAINDER OF THE WEEK. THE END RESULT WILL BE GOOD CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH FRIDAY. STORMS COULD LINGER INTO FRIDAY NIGHT IF THE UPPER SYSTEM SLOWS DOWN...WHICH CANNOT BE RULED OUT SINCE MOST MODEL SOLUTIONS SHOW IT CLOSED AT 500MB. PRECIPITATION FORECASTS FOR THE WEEK (MONDAY THROUGH FRIDAY) RANGE FROM AROUND 1 INCH IN THE SOUTHERN PART OF THE AREA TO AROUND 2.50 INCHES IN NORTHERN AREAS. SOME LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE. TEMPERATURES WILL BE BELOW NORMAL THROUGH THE END OF THE WEEK DUE TO CLOUDS AND PRECIPITATION. UPPER RIDGE WILL BUILD IN BEHIND THAT SYSTEM WITH DRY CONDITIONS AND WARMER TEMPERATURES. MODELS BEGIN TO DIVERGE EARLY NEXT WEEK ON TIMING OF NEXT UPPER TROUGH IN THE NORTHERN ROCKIES. SO WILL GO WITH PERSISTENCE FOR MONDAY WITH DRY AND WARM CONDITIONS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1133 AM MDT MON AUG 25 2014 VFR CONDITIONS WILL CONTINUE AT KGLD AND KMCK FOR AT LEAST THE NEXT 12 TO 16 HOURS. THROUGH THIS TIME THUNDERSTORMS WILL BE POSSIBLE AT BOTH SITES ESPECIALLY AFTER 03Z TUESDAY WHEN THE NEXT SHORTWAVE COMES THROUGH. AFTER STORMS END, STRATUS WILL MOVE INTO BOTH SITES WITH MVFR CIGS UNTIL MID TO LATE TUESDAY MORNING. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...FS LONG TERM...024 AVIATION...FS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1041 AM MDT MON AUG 25 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-260930- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1041 AM MDT MON AUG 25 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS PORTIONS OF EASTERN COLORADO AND ALONG A FRONT FROM ROUGHLY A TRIBUNE TO NORTON LINE. THERE IS POTENTIAL FOR STRONG TO SEVERE STORMS WITH LARGE HAIL...DAMAGING WIND AND SOME LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FEW STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS THE TRI STATE AREA FROM TUESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
The Goodland radar (KGLD), 126 km away, was scanning. The volume nearest the first event began at 22:26 UTC.
5 hail. Local standard time, as filed.
Golf ball to hen egg size hail occurred near Weskan. The hail broke a few windows and cracked siding on a residence.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532850, 532852, 532853, 532854, 532857.